It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-01-2007, 08:52 AM   #1
Member
(female)
 
Join Date: Dec 2005
Posts: 71
atrooterisu HB User
Prozac/tired!

I have been on 20 mg of prozac for about a month now. I am extremely tired all the time. I have to take daily naps and sometimes 2! I don't have any motivation or energy to do anything. However my mood is much better. Has anyone experienced this with prozac and has it subsided?? This sucks.

 
Old 10-01-2007, 11:17 AM   #2
Senior Veteran
(female)
 
kittywitty's Avatar
 
Join Date: Apr 2005
Location: usa, MI
Posts: 2,171
kittywitty HB Userkittywitty HB User
Re: Prozac/tired!

Do you take it in the morning or at night? When I was on it, certain doses made me tired, so I took it at night. However, I'd say 90% of the time I was on it, I had to take it in the morning because it would give me insomnia if I took it at night.

Last edited by kittywitty; 10-01-2007 at 11:18 AM.

 
Sponsors Lightbulb
   
Old 10-01-2007, 01:26 PM   #3
Member
(female)
 
Join Date: Dec 2005
Posts: 71
atrooterisu HB User
Re: Prozac/tired!

I take it at night. I sleep very well at night.

 
Old 10-02-2007, 04:56 PM   #4
Veteran
(female)
 
Join Date: Jul 2006
Location: usa
Posts: 374
Mokie HB User
Re: Prozac/tired!

Yes. i take prozac (fluoxetine). it did make me very tired for the first 6-8 weeks. then all of a sudden i had more energy then i knew what to do with. i take mine in the morning. just cause that is when i remember to take it.

 
Old 10-03-2007, 12:58 PM   #5
Senior Member
(female)
 
Join Date: Sep 2006
Location: Hagerstown,MD U.S.A.
Posts: 151
always smiling HB User
Re: Prozac/tired!

I was tired too when I first started taking it a few months ago. My pdoc said to try taking it around super time. It seems to have worked for me for a little while. Now I'm back to being exhausted and napping again. I'm sleeping entirely too much. But it really helps my mood. Today I stayed up at 7 after taking my daughter to school instead of going back to bed like I usually do. I'm trying to cut back on sleep. I figure maybe the more I get, the more I want. I'm really trying to fight it.

 
Old 10-03-2007, 01:58 PM   #6
Senior Veteran
(female)
 
kittywitty's Avatar
 
Join Date: Apr 2005
Location: usa, MI
Posts: 2,171
kittywitty HB Userkittywitty HB User
Re: Prozac/tired!

atrooterisu -

Maybe you're just sensitive to side effects like me. What about lowering the dosage to 10 mg for a while until your body gets used to it? That's the dose I started at, I then went up in 10 mg increments from that point on and it worked out fine.

Last edited by kittywitty; 10-03-2007 at 01:59 PM.

 
Old 11-11-2007, 12:26 AM   #7
Newbie
(male)
 
Join Date: Nov 2007
Location: Albuquerque, NM, USA
Posts: 1
bc75 HB User
Re: Prozac/tired!

Quote:
Originally Posted by atrooterisu View Post
I have been on 20 mg of prozac for about a month now. I am extremely tired all the time. I have to take daily naps and sometimes 2! I don't have any motivation or energy to do anything. However my mood is much better. Has anyone experienced this with prozac and has it subsided?? This sucks.
I have had EXACTLY the same experience with prozac, as well as all of the other SSRI meds. I have been taking an SSRI for over 10 years, and my experience with each of them (prozac, paxil, zoloft, luvox, etc.) has been the same regardless of the dose: Each of them improves my mood significantly, but does so at the expense of my wakefullness and motivation. While I feel relieved of my despair, I struggle throughout the day to stay awake, and while awake, even the simplest tasks feel like impossible chores.

I am afraid that I have not experienced relief of this side effect after weeks, months, or even years of continued use. Increasing the dose only intensifies this effect. I have found that if I take anything larger than a small dose of any os the SSRI drugs, then the fatigue is totally disabling (sleeping over 16 hours out of 24). By the way, I had the same experience when taking the supplement 5-HTP instead of an SSRI.

My solution has been to augment SSRI use with a stimulant medication and to take the lowest possible dose of SSRI that I can tolerate without total return of depressive symptoms.

When decreasing the dose of any of the SSRI medications, I experience a brief period of time (usually limited to 1-2 days) wherein my depressive symptoms are managed at the level of the original dose, but my fatigue diminishes markedly. Then after the 1-2 day period, the despair intensifies, and the fatigue is consistent with the new dose. This is to say that it is my experience that when tapering down in dose, the therapeutic effects outlive the side effect of fatigue by one to two days.

Here is a summary of my 10 years of experience with these drugs.

1. The higher the dose of SSRI, the more my mood improves.

2. The higher the dose of SSRI, the more fatigued I am.

3. Taking a stimulant medication (such as Adderall or provigil) helps a lot to offset the fatigue, but once I reach a moderte to high dose of SSRI, then even the stimulants are not enough, and the fatigue is crippling. Over time, I have also noticed that the stimulants are less effective unless I cycle their use regularly (take days off).

4. There is a window of time when down-tapering when I get the antidepressant effects of the 'before' dose and the fatigue effects of the 'after' dose.

5. In ten tears of trial and error with almost every possible dose of almost every different SSRI, I have not been able to find a dose/drug combination of SSRI that did not have this effect.

6. Prozac has been the most tolerable in terms of side effects. I suspect that this is because the long half-life of prozac is less predisposing to swings in the intensity of fatigue. It is more predictable.

If you are set on the psychopharmacology approach, then I would suggest that you continue the dosing regimine and hope that the fatigue side effect goes away (for some it does). If it has not gone away after 4 weeks (if you are willing to wait that long), then I would suggest that you talk to your doctor about adding provigil or adderall.

Another alternative would be to make the same medication change that I am presently trying, and switch to an MAOI. These are effective antidepressants which, as far as I can tell, are not known to cause such dramatic fatigue. This is a more aggressive approach than the augmentation strategy (because of the dietary hazzards) but it seems worth a try to me.

Here is the citation of a good article that addresses this subject.
The title is; An open label study of adjunctive modafinil in patients with sedation related to seroternergic antidepressant therapy.
It can be found in the Sep 2004 issue of the Journal of Clinical Psychiatry
65 (9): 1223-7

I will hope the best for you and let you know if the MAOI drugs cause me any fatigue. Let me know how things go for you.

I really appreciate how difficult this experience can be. Hang in there, something is bound to help.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Alternative to Prozac Worrybucket Anxiety 9 11-05-2009 11:10 AM
Prozac Questions? tUrRrRa Anxiety 11 08-09-2009 09:23 PM
Prozac Vs. Zoloft REDD998 Depression 6 12-19-2008 10:01 AM
prozac and tiredness chester1984 Depression 3 05-22-2007 12:22 PM
Question about Prozac (Fluoxetine) Dosage, Fatigue, and more.... camjunkie Depression 2 02-02-2007 12:06 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (79), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), rosequartz (9), blessed824 (9), jennybyc (9), cuddles1 (9)

Site Wide Totals

teteri66 (1182), MSJayhawk (1015), Apollo123 (913), Titchou (862), janewhite1 (823), Gabriel (763), ladybud (760), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 04:10 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!